Is It An Anesthesia Error If A Patient Develops Problems From Malignant Hyperthermia During Surgery?

Yes and No. Malignant hyperthermia is when the body's temperature rises quickly after an anesthetic medication that can cause the high fever is administered. Unfortunately, Most cases of malignant hyperthermia are seen in children and adults younger than 30 and is estimated to occur once in every 15,000 surgeries in children or young adults.

Malignant hyperthermia occurs when a rare, inherited muscle abnormality causes a severe and sometimes fatal reaction to a dose of anesthesia medicine. In people with the muscle abnormality, a gene mutation causes muscle cells to have an abnormal protein on their surfaces. The mutation does not affect the muscles until the muscles are exposed to one of several drugs that can trigger a reaction. When a person with this condition is exposed to one of these drugs, calcium that is stored in muscle cells is released, causing the muscles to contract and stiffen at the same time, causing a fast and dangerous increase in body temperature or hyperthermia.

Medications known to trigger this reaction or malignant hyperthermia are succinylcholine (Anectine), halothane (Fluothane), desflurane (Suprane), isoflurane (Forane), enflurane (Ethrane), sevoflurane (Ultane) and methoxyflurane (Penthrane).

Although malignant hyperthermia is often seen in an operating room or hospital, it can also occur wherever anesthetics are used in emergency rooms, outpatient surgical centers, plastic surgery centers, dental offices, surgeons’ offices, surgi-centers and intensive care units.

Symptoms of malignant hyperthermia are:

  • A rapid increase in body temperature, sometimes as high as 113 degrees Fahrenheit
  • Stiff, rigid muscles in the jaw, abdomen, arms, legs or chest
  • Flushed or red skin color
  • Sweating
  • Fast or irregular heart beat
  • Fast or irregular breathing
  • Very low blood pressure or shock
  • Dark or brown colored urine
  • Seizures
  • Coma

If malignant hyperthermia is not diagnosed and treated right away it could lead to respiratory failure, cardiac arrest, brain damage, hypoxic ischemic encephalopathy (HIE), multi-system organ failure or death. The first and most important step the anesthesiologist or nurse anesthetist needs to do is stop administering any medications that could be causing it. To date, the only known medication to help stop or reverse the malignant hyperthermia is dantrolene (Dantrium). The drug dantrolene is a muscle relaxant that helps prevent the release of calcium from the muscles. It is first administered intravenously (IV) and then after the patient stabilized, the medication is continued in a pill form for a few days.

Unfortunately, some doctors, surgeons, dentists or anyone else that administers anesthesia medications fail to quickly diagnose and treat malignant hyperthermia and it leads to life long permanent damages or even death. Also, many outpatients surgical centers, plastic surgery centers, surgi-centers, dentist office's and other non-hospital buildings may not even have dantrolene in their stock medications or it could be expired or out dated.

If you or a loved one developed malignant hyperthermia during a surgery or had an unexplainable injury that occurred during a surgical procedure please feel free to contact one of our experienced surgical error lawyers, doctors or nurses for a strictly confidential and free consultation. Since 1958, our specialized medical malpractice teams have been awarded over $2 billion on behalf of our injured clients. We were there when they needed us and we are here for you now.


Fighting For the Justice You Deserve

    • Please enter your name.
    • This isn't a valid phone number.
      Please enter your phone number.
    • This isn't a valid email address.
      Please enter your email address.
    • Please make a selection.
    • Please enter a message.
Tell Us About Your Case